MAUDE Adverse Event Report: BECTON DICKINSON & CO. (SPARKS) BD BBL¿ TRYPTICASE¿ SOY BROTH; CULTURE MEDIA, NON-SELECTIVE AND NON-DIFFERENTIAL

BECTON DICKINSON & CO. (SPARKS) BD BBL¿ TRYPTICASE¿ SOY BROTH; CULTURE MEDIA, NON-SELECTIVE AND NON-DIFFERENTIAL
Catalog Number 297354
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/23/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported while using bd bbl¿ trypticase¿ soy broth, a tube had biological contamination.There was no report of patient impact.
 
Additional Manufacturer Narrative
Investigation summary: material 297354 is manufactured by rehydrating the media components with usp purified water, and thoroughly mixing until a homogeneous solution is obtained.The tubes are filled, capped, torqued and then labeled by machine per standard operating procedure (sop).The tubes are terminally autoclaved in an air over pressure (aop) autoclave, per manufacturing instructions, using a validated cycle.Post autoclaving, tubes are packaged into final shipping configurations.The batch history record review for batch 2195030 was satisfactory and no quality notifications were generated during manufacturing and inspection.In process checks are performed during manufacturing at designated intervals per procedures.Those checks confirmed that the caps were tightened to the validated specifications per internal procedure and fill volumes were within specification.Qc inspection and testing were satisfactory at time of release.As part of the release criteria for this product, the bhrs are reviewed to confirm the following: the total elapsed time between end of formulation and start of the autoclave cycle was within the specified limits.All autoclave parameters conformed to the validated cycle parameters for this product.The minimum f0 for this product was met.The complaint history was reviewed, and no other complaints have been this batch.Retention samples from batch 2195030 (10 tubes) were available for inspection.No media defects were observed in 10/10 retention samples.The broth appearance is light yellow to medium tan, yellow; clear to trace hazy as described in the certificate of analysis.For further investigation two tubes were incubated.One tube was placed into the 20-25-degree celsius incubator, and one tube was placed into the 33-37-degree celsius incubator.At the end of a seven-day incubation period there was no microbial growth or change in the media color and clarity.Three photos were received to assist with the investigation: the first photo shows one tubes from batch 2195030.There does appear to be bacterial growth at the top of the media.The second photo shows one tube from batch 2195030.The broth appearance appears to be as expected.The last photo also shows a tube from batch 2195030.There does appear to be possible bacterial growth in the tube.Returns were received to assist with the investigation.Three tubes from batch 2195030 were received in a small shipping box.The tubes came empty with possible mold/fungal growth inside of all three tubes.One returned tube was sent to the microbial identification lab for a possible id of the contaminate.The contaminate id came back as mold from the aspergillus species.This complaint can be confirmed based on the evidence provided by the photos and returns received.Bd will continue to trend complaints for contamination issues.Material 297354 is a non-sterile product.There is no sterility claim on the product.This mdr is being submitted as part of a retrospective review of records dating april 2023-2025, under capa 11910483.

Brand Name
BD BBL¿ TRYPTICASE¿ SOY BROTH
Common Device Name
CULTURE MEDIA, NON-SELECTIVE AND NON-DIFFERENTIAL
Manufacturer (Section D)
BECTON DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer (Section G)
BECTON, DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer Contact
matt j. connor
7 loveton circle
sparks, MD 21152
4103164000
MDR Report Key22922347
Report Number1119779-2025-04316
Device Sequence Number16010155
Product Code JSG
UDI-Device Identifier30382902973547
UDI-Public(01)30382902973547(11)220714(17)240111(10)2195030
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
NA
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 06/30/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date01/11/2024
Device Catalogue Number297354
Device Lot Number2195030
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/23/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/23/2023
Initial Report FDA Received Date08/29/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured07/14/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown